Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 147, NWS Quad Cities, IA

August 13, 2011Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 13, 2011, 2:17 PM CDT for Putnam County, Illinois. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2011, 2:17 PM CDT (19:17 UTC)
Expired
Aug 13, 2011, 2:30 PM CDT
In force
13 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

County Putnam County, IL

The radar

The Chicago radar (KLOT), 105 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WUUS53 KDVN 131917
SVRDVN
ILC155-131930-
/O.NEW.KDVN.SV.W.0147.110813T1917Z-110813T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT SAT AUG 13 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS...

* UNTIL 230 PM CDT.

* AT 213 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A   
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS 
LOCATED APPROXIMATELY NEAR MC NABB...OR 9 MILES SOUTHEAST OF 
HENNEPIN...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 4125 8917 4112 8917 4113 8928 4119 8926
TIME...MOT...LOC 1917Z 265DEG 18KT 4117 8919
WIND...HAIL <58MPH 1.00IN

$$

WOLF
1 follow-up statement
606 
WWUS53 KDVN 131933
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT SAT AUG 13 2011

ILC155-131942-
/O.EXP.KDVN.SV.W.0147.000000T0000Z-110813T1930Z/
PUTNAM IL-
233 PM CDT SAT AUG 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PUTNAM COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT WAS PRODUCED SEVERE WEATHER HAS MOVED OUT OF 
PUTNAM COUNTY INTO LA SALLE COUNTY. THEREFORE THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4125 8917 4112 8917 4113 8928 4119 8926
TIME...MOT...LOC 1917Z 265DEG 18KT 4117 8919

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:54 AM CDT, 6 hours 23 minutes earlier.

Area forecast discussion, Aug 13, 7:54 AM CDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
754 AM CDT SAT AUG 13 2011

.UPDATE...
RUC TRENDS SUGGEST TWO POSSIBLE SCENARIOS. THE FIRST IS THAT THE
CURRENT PRECIP WITH THE LEAD VORT MAX WILL LINGER INTO THE LATE
MORNING HOURS. THE OTHER SCENARIO IS THE CURRENT PRECIP DISSIPATES
BUT THE NEXT ROUND BEINGS TO DEVELOP IN THE 16Z-18Z TIME FRAME.
EITHER WAY THE IDEA OF A PAUSE IN THE PRECIP IN THE HWY 20
CORRIDOR DOES NOT LOOK ENTIRELY CORRECT.

WHEN THE PRECIP DOES DEVELOP LATER TODAY THE RUC IS SUGGESTING A
FAIRLY SUBSTANTIAL LINE OF STORMS DEVELOPING FROM NORTHEAST IOWA
INTO WISCONSIN AND THEN MOVING SOUTHEAST INTO THE NORTHEAST
QUADRANT OF THE CWFA. THE OVERALL STRONG PVA FROM THE INCOMING
VORT MAX MAY ALSO ALLOW ANOTHER LINE TO DEVELOP FURTHER TO THE
SOUTH WITH IT GENERALLY MOVING EAST ONCE IT DEVELOPS. THE CURRENT
WX AND POPS FOR THIS AFTERNOON STILL LOOKS REASONABLE WITH THE
HIGHEST POPS GENERALLY OVER THE EASTERN TWO THIRDS OF THE CWFA.

A MINOR UPDATE TO THE FCST WILL BE AVAILABLE SHORTLY.
..08..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Aug 13, 5:00 AM CDT, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT SAT AUG 13 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-141000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
500 AM CDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT.

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
EAST OF A LINE FROM QUINCY...TO GALESBURG...TO CHICAGO. CURRENT
INFORMATION SUGGESTS DAMAGING WINDS AND LARGE HAIL ARE THE MOST
LIKELY THREAT. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
THE MOST LIKELY TIME PERIOD FOR SEVERE STORMS WOULD BE THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY AND WEDNESDAY. IT IS TOO EARLY TO
TELL IF STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 13, 2:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
217 PM CDT SAT AUG 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             MC NABB                 41.18N 89.21W
08/13/2011  M0.75 INCH       PUTNAM             IL   TRAINED SPOTTER

            LOTS OF DIME SIZE HAIL.

&&

DLS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:56 PM CDTSpecial Weather StatementDVNCarroll34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.